Alert archive / North Carolina / Coastal Flood Statements in 2009

Coastal Flood Statement 13, NWS Newport/Morehead City, NC

May 23, 2009

NWS Newport/Morehead City, NC issued this coastal flood statement at May 23, 2009, 12:18 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 23, 2009, 12:18 PM EDT (16:18 UTC)
Expired
May 23, 2009, 8:00 PM EDT
In force
8 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS42 KMHX 231618
CFWMHX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1218 PM EDT SAT MAY 23 2009


NCZ095-103-104-240000-
/O.NEW.KMHX.CF.S.0013.090523T1618Z-090524T0000Z/
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
1218 PM EDT SAT MAY 23 2009

...HIGH THREAT OF RIP CURRENTS FROM CAPE LOOKOUT NORTH TO
RODANTHE UNTIL 8 PM THIS EVENING...

A PERSISTENT EAST TO SOUTHEAST SWELL WILL CONTINUE TO IMPACT THE
BEACHES OF NORTH CAROLINA THROUGH THIS EVENING. THE SWELL WILL
PRODUCE 3 TO 4 FOOT BREAKERS IN THE SURF AND THESE WAVES IN 
COMBINATION WITH SOUTHEAST ONSHORE WINDS AND STRONGER THAN NORMAL
TIDES WILL PRODUCE A HIGH THREAT FOR DANGEROUS RIP CURRENTS ALONG
AREA BEACHES FROM RODANTHE DOWN TO CAPE LOOKOUT TODAY. THE
GREATEST THREAT FOR DANGEROUS RIP CURRENTS WILL BE EARLY THIS
AFTERNOON DURING THE LOW TIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE STRONG...NARROW CHANNELS OF WATER THAT FLOW OUT
TO SEA. IF YOU BECOME CAUGHT IN A RIP CURRENT...REMAIN CALM. TRY
TO SWIM ON A COURSE THAT IS PARALLEL TO THE BEACH UNTIL YOU GET
AWAY FROM THE RIP...THEN SWIM AT AN ANGLE IN TO SHORE. DO NOT TRY
TO SWIM BACK TO SHORE DIRECTLY AGAINST THE RIP...SINCE IT CAN
EXHAUST AND EVEN KILL THE STRONGEST SWIMMER.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this coastal flood statement went out at May 23, 9:56 AM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 23, 9:56 AM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
956 AM EDT SAT MAY 23 2009

.SYNOPSIS...
HIGH PRESSURE CENTERED IN THE WESTERN ATLANTIC WILL DRIFT EAST
THROUGH MONDAY. WEAK LOW PRESSURE WILL MOVE NORTH OFF THE
SOUTHEAST COAST MONDAY NIGHT THEN ACROSS EASTERN SECTIONS OF NORTH
CAROLINA AND VIRGINIA TUESDAY AND TUESDAY NIGHT. WEAK HIGH
PRESSURE RETURNS THE AREA WEDNESDAY AND THURSDAY. A COLD FRONT
APPROACHES FROM THE NORTHWEST THURSDAY NIGHT AND MOVES INTO THE
AREA ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 955 AM SATURDAY...PRECIPITATION WILL HAVE A HARD TIME
DEVELOPING IN THE HOSTILE REGIME ASSOCIATED WITH THE WESTERN
EXTENSION OF THE UPPER AND SURFACE RIDGES INTO EASTERN NC. THE
ATMOSPHERE IS VERY DRY 350-850 MB AND CAPPED. GIVEN NIL FORCING
LATENT INSTABILITY VICINITY OF THE SEA BREEZE IS THE ONLY
MECHANISM FAVORABLE FOR DEVELOPMENT. WITH THE VERY DRY MID LEVEL
AIR GETTING ENTRAINED INTO ANY NASCENT UPDRAFT...TEND TO AGREE
WITH PREVIOUS FORECASTER IN KEEPING ANY MENTION OF PRECIPITATION OUT
OF THE FORECAST. TEMPERATURES WILL BE A LITTLE WARMER THAN
YESTERDAY WITH RISING LOW LEVEL THICKNESS. EXPECTING WIDESPREAD
LOWER 80S WITH MIDDLE 80S IN THE NORMALLY WARMER INLAND LOCATIONS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
A GRADUAL WEAKENING OF THE UPPER RIDGE/SFC HIGH PRES PATTERN OVER
EASTERN NC WILL LEAD TO SLIGHTLY BETTER MAINLY DIURNAL PCPN
CHANCES THIS FCST PERIOD. WINDS WILL BE GRADUALLY VEERING
THROUGH THE VERTICAL COLUMN AND THE LARGE SCALE SOUTHERLY FLOW
WILL ALLOW A DEEPER MOISTURE TRANSPORT FARTHER INLAND. ISOLD
SHOWERS AND TSTMS DEVELOPING ON A SEABREEZE BNDRY WILL BE THE MOST
LIKELY DEEPER CONVECTIVE TRIGGER BOTH SUNDAY AND MONDAY
AFTERNOONS. MIN/MAX TEMPERATURES WILL CONTINUE TO CREEP UP A DEG
OR TWO EACH NIGHT/DAY GIVEN THE CONTINUED AIRMASS MODIFICATION
WHILE SLOWLY RISING DEW POINTS ALSO LEAD TO INCREASING HUMIDITY
LEVELS.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
LATEST MODEL RUNS APPEAR TO BE LATCHING ONTO A PIECE OF SHORT WAVE
ENERGY (AND ACCOMPANYING WEAK SFC LOW PRES) MOVING NORTH OF THE
BAHAMAS MONDAY NIGHT AND INTO EASTERN CAROLINA ON TUESDAY. HAVE
INCREASED PCPN CHANCES ESPECIALLY OVER EASTERN AREAS EARLY THIS
FCST PERIOD GIVEN THE DEVELOPING MODEL CONSISTENCY. POPS (AND
RAINFALL AMOUNTS) WILL NEED TO BE INCREASED FURTHER IF THE WETTER
TRENDS CONTINUE THRU NEXT FEW MODEL RUNS. THE ENHANCED CLOUDINESS
AND PCPN WOULD HOLD DOWN MAX TEMPS SLIGHTLY TUESDAY.

THE ACCOMPANYING WEAK LOW PRES SYSTEM PUSHES NORTH OF THE AREA
TUESDAY NIGHT WITH A RETURN TO RELATIVELY BENIGN CONDS (SEASONABLE
TEMPS AND PCPN CHCS) WEDNESDAY AND THRU MUCH OF THURSDAY. MID
LEVEL ENERGY RIDING THRU THE NORTHERN STREAM DROPS SE THRU
SOUTHERN CANADA AND INTO NE CONUS LATE IN THE WEEK BRINGING
ANOTHER PERIOD OF INCREASED PCPN CHCS THURSDAY NIGHT AND FRIDAY.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL EXTEND INTO THE AREA
FOR THE NEXT SEVERAL DAYS. VFR WILL BE THE RULE FOR THE MOST PART
WITH LIGHT SOUTH TO SOUTHEAST WINDS. THE ONLY EXCEPTION WILL BE
SOME MVFR POSSIBLE IN THE PREDAWN HOURS WHICH WILL BURN OFF
QUICKLY AFTER SUNRISE. ISOLATED AFTERNOON/EVENING SHOWERS OR
STORMS POSSIBLE SUNDAY AND MONDAY...INCREASING SLIGHTLY TO A
CHANCE ON TUESDAY AND WEDNESDAY.|

&&

.MARINE...
FAIRLY BENIGN MARINE CONDITIONS ACROSS THE AREA WITH HIGH PRES IN
CONTROL OF THE OFFSHORE WATERS. SE WINDS WILL INCREASE FROM 5-10KT
TO AROUND 10-15 KT LATER TODAY WITH DIURNAL HEATING AND
MIXING...AND AGAIN ON SUNDAY. THOUGH WINDS FAIRLY LIGHT SEAS WILL
STILL LINGER AROUND THE 3 TO 4 FT RANGE FOR MOST WATERS AS A 3 FT 8
SEC SE SWELL WRAPS AROUND THE OFFSHORE HIGH. THE SWELL COMPONENT
IS EXPECTED TO WEAKEN INTO SUN...BUT UNTIL THAT TIME IT WILL BE
SUFFICIENT TO KEEP A MODERATE THREAT OF RIP CURRENTS ALONG AREA
BEACHES TODAY.

HIGH PRESSURE OFF THE MID-ATLANTIC COAST CONTINUES TO BE THE MAIN
FEATURE IN THE MARINE FORECAST. THE HIGH WILL REMAIN IN PLACE
THROUGH MID WEEK WITH LIGHT WINDS AND SEAS IN THE SOUTH TO
SOUTHEAST FLOW. MODELS INDICATE THE HIGH WILL WEAKEN BY LATE WEEK
HOWEVER WITH A FRONT APPROACHING FROM THE NORTHWEST BY FRIDAY.
WILL CONTINUE THE MODERATE THREAT OF RIP CURRENTS FOR ALL AREA
BEACHES.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...BTC
NEAR TERM...JME
SHORT TERM...BTC
LONG TERM...BTC
AVIATION...HSA
MARINE...SJ/HSA
Hazardous weather outlook, May 23, 4:47 AM EDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
447 AM EDT SAT MAY 23 2009

NCZ029-044>047-079>081-090>094-240900-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
447 AM EDT SAT MAY 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-103-104-240900-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
447 AM EDT SAT MAY 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE THREAT OF RIP CURRENTS ALONG AREA BEACHES
TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Coastal Flood Statements in North Carolina, 2009Every coastal flood statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.